Confused! Taking T3 and T4 and still feeling exhausted.

Can someone please advise me, as trying to get my dosages right but feeling very tired all the time, and getting dismayed with all this as I am feeling more and more exhausted each day and it is impacting my daily life.

My last blood test results before I started taking the T3 was TSH of 1.37, and free T4 of 9.7, ferritin 56, with low Vit D for which my GPprescribed Vit D supplementation.  

For my thyroid, after some consultation with a specialist, I started taking T3 about 3 weeks ago, starting with half a tablet (12.5mcg) in the morning. I didnt feel much difference, so upped this to one 25mcg tablet in the morning. Still not much change, so I then started adding some T4 (50mcg dose) along with the T3. The last week I noticed my heart rate was stronger, so I reduced back to half a T3 tablet, and stopped the T4 for a few days.  The heart palpitations stopped but I feel more exhausted than ever. I am also taking daily iron supplement, to avoid becoming anaemic again, but still feeling drained.

It is really getting me down now, as each morning it takes me absolutely ages to get going with my day. I feel tired after even just the smallest task, over weight and struggling to address this, and have zero energy to do any exercise (the thought just fills me with dread!).  I have read so many posts on here with others experiencing similar issues.  But even with the T3 and T4 tablets why am I not having any more energy?  It seems to be getting worse.  

Any advice most welcome, before I give up and just resign myself to being a permanent coach potato. 

Last edited by

12 Replies

oldestnewest
  • Auria,

     It takes 6-8 weeks to metabolise a dose so frequent dose adjustments such as you've been making aren't helpful.  Levothyroxine dose adjustments are usually in 25mcg increments.  T3 works faster than Levothyroxine but it's not an instant fix or pick-me-up and like Levothyroxine takes time to metabolise.  Low ferritin and vitamin D will also be causing fatigue.

    thyrophoenix.com/adjusting_...

    What dose Levothyroxine were you taking when TSH was 1.37 and what was the FT4 range?  Was FT3 tested?

    Ferritin 56 is low, ferritin is optimal around 100 through to halfway in range.  Taking 500mg-1,000mg vitamin C with iron aids absorption and minimises constipation.  Take iron and vitamin D 4 hours away from thyroid meds.

    ___________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks for your advice.

    When my TSH was 1.37 I was taking 50mcg levothyroxine.  I always taking Vit C with my iron supplements anyway (or they contain  Vit C for increased absorption).  I take my iron in the afternoon, several hours apart from the thyroid meds, but I was taking the Vit D along with my thyroid meds in the morning. So I will change that and take it together with my iron pm/evening as you advise.

    I have not had my free T3 tested by my GP, just free T4.

    So what are you suggesting regarding my doses?  I dont want the heart palpitations back, so just took half a T3 tab in the morning today, and no T4 as not sure whether I need to include this or not?  It is all very confusing with out having the appropriate lab results to go by.  

  • Auria,

    I'd keep taking the 50mcg Levothyroxine plus a quarter tablet (6.25mcg) T3 for a week or two and then add a second dose 6.25mcg at bedtime.  If you get palpitations skip a T3 dose and reduce to 6.25mcg for a few days before raising to 12.5mcg again.  Hold at 12.5mcg for 6-8 weeks and have a FT3 test before increasing further.  You can order thyroid tests from Blue Horizon and Genova via thyroiduk.org.uk/tuk/testin...

    _________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi Clutter. I have reduced my dose of T3 to quarter tablet taken in the morning along with 50mcg T4. But some days I am still getting internal trembles and tiredness (like today, I am struggling to get going). I am wondering whether to just stop ALL my medication, let my system clear for a week and then see how I feel. It is really impacting my life,  and I despair of ever getting normal energy levels again.  Any further advice on this?  

  • Auria,

    There's no quick fix, it takes weeks for dose adjustments to metabolise.  You would have to stop thyroid meds for 8 weeks to completely clear your system.  Stopping for a week can be helpful if you are overmedicated but TSH 1.37 and FT4 9 (even without the range) don't indicate overmedication.

    _____________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • I wonder then if I am undermedicating my T4?  So confused I really dont know what to do. Continue for now on same doses, reduce, or increase?  Seems whatever I do I just feel crap. 

  • Auria,

    You need to stop switching between meds and adjusting dose.  Try 50mcg T4 and 6.25mcg T3 for a couple of weeks and then increase T3 to 12.5mcg split into two doses.  Hold at that level for 6 weeks and have a thyroid test, including FT3, before increasing further.  You can order thyroid tests from Blue Horizon and Genova via thyroiduk.org.uk/tuk/testin...

  • I've been on the dose you suggested for a week now, without adjusting. So I guess I need to give it more time before adding the second dose of T3. I have sent a request to the GP for a free T3 test and will see if he agrees (he may not, but I can't afford to pay for a private one). Thanks for your help.

  • Auria, it might be helpful to start keeping a log (nothing fancy), jotting down your dose of thyroid meds, how you are feeling generally and especially taking your body temp (around 3 pm is a perfect time) and tracking heart rate each day.  When these are low, you are usually undermedicated and can stand to raise T 3 just a bit.  Go slow and give meds time to work.  Usually increasing T 3 every two weeks or so as body temp/heart rate can guide you.  Blood tests taken every 6 - 8 weeks will let you know what is going on.

    It is always a good idea to have your iron, D3, B 12 levels checked.  If these aren't optimal (not just in range but .... optimal), you may find it difficult to stabilize your thyroid dosage.

  • Hi Phoenix

    Thank you, yes I already do that and keep note of my doses and temp / heart rate readings.

  • Hi, I notice you said you were taking Vitamin D.  This should always be taken with Magnesium to maximise the absorption of both.  Vitamin D uses Mg to convert Vit D to its active form and side effects can arise if you are deficient in Mg (very common).   Mg Citrate is a popular form, but you could use Epsom salts in your bath or footbath, if you have a sensitive stomach.

    I am not saying this will resolve all your problems, but it will at least be one less thing to add into the mix. 

  • Thank you Jan4363, I will try that.

You may also like...